Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 252, NWS Flagstaff, AZ

August 21, 2022Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 21, 2022, 3:16 AM MST for Gila County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2022, 3:16 AM MST (10:16 UTC)
Expired
Aug 21, 2022, 7:00 AM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 55 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 10.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WGUS55 KFGZ 211016
FFWFGZ
AZC007-211400-
/O.NEW.KFGZ.FF.W.0252.220821T1016Z-220821T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
316 AM MST Sun Aug 21 2022

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 700 AM MST.

* At 312 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain in the Tonto Creek basin 3 to 6 miles northeast of 
  Gisela, with storms spreading southward. Between 1.5 and 2.5 
  inches of rain have fallen. Additional rainfall amounts of 0.5 to 
  1 inch are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Tonto Creek from 6 miles northeast of Gisela to just east of Jakes 
  Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3398 11129 3398 11131 3406 11130 3412 11128
      3417 11125 3419 11118 3419 11114 3414 11113
      3407 11119 3400 11128

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJ
1 follow-up statement
065 
WGUS75 KFGZ 211306
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
606 AM MST Sun Aug 21 2022

AZC007-211400-
/O.CON.KFGZ.FF.W.0252.000000T0000Z-220821T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
606 AM MST Sun Aug 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM MST THIS MORNING 
FOR GILA COUNTY...

At 602 AM MST, Doppler radar indicated that rain has ended in the 
Tonto Creek basin including the Gisela area and near Jakes Corner. 
Between 1.5 and 3 inches of rain fell earlier this morning 3 to 6 
miles northeast of Gisela. Flash flooding is likely ongoing in Tonto 
Creek.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Gisela and Tonto Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.


&&

LAT...LON 3398 11129 3398 11131 3406 11130 3412 11128
      3417 11125 3419 11118 3419 11114 3414 11113
      3407 11119 3400 11128

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:31 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 21, 1:31 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
131 AM MST Sun Aug 21 2022

.SYNOPSIS...Expect scattered showers and thunderstorms across
northern Arizona again today, with a downturn in activity
forecast for early next week. Temperatures will be slightly below
average, with generally light winds.

&&

.DISCUSSION...High pressure located off the California coast will
continue today before shifting overhead early into the work week.
This will limit the northward progression of moisture across
northern Arizona. The best possible chances for showers and
thunderstorms look to be along and south of the Mogollon Rim
during this time - with the highest activity today before a
downturn begins tomorrow as high pressure reigns over the region.

Wednesday, that high pressure looks to anchor back over the sweet
spot of the Four Corners area. This will provide the moisture
advection needed for showers and thunderstorms to be capable
across all of northern Arizona. Anticipate this to remain as such
through Friday with the primary threat being flash flooding.
Models are hinting at a slight downturn for next weekend, however,
this is dependent on how the high pressure shifts. The good news
is the monsoon doesn't seem to be going anywhere!

&&

AVIATION...For the 12Z TAF package...Generally VFR conditions and
light winds. Showers and thunderstorms around 18Z with the most
active areas being over higher terrain. MVFR/IFR conditions and
gusty and erratic winds near storms. Aviation discussion not
updated for TAF amendments.

&&

FIRE WEATHER...Scattered showers and thunderstorms Sunday, primarily
along and south of the Mogollon Rim with slightly reduced rain
chances by Monday. Light winds except near storms. Localized flash
flooding will be possible both days.

Tuesday through Thursday...Rain chances remain each day with peak
activity in the afternoons. Light winds will persist away from
storms.

&&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Kobold
AVIATION...Kobold
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 21, 1:11 AM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
111 AM MST Sun Aug 21 2022

AZZ008-037-210845-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
111 AM MST Sun Aug 21 2022

...Strong thunderstorms will impact portions of southwest Yavapai
County through 145 AM MST...

At 111 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Burro Creek Campground to
6 miles south of Ponderosa Park. Movement was south at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bagdad, Wilhoit, Walnut Grove, Yava and Kirkland.

This includes the following highways...
 State Route 89 between mile markers 282 and 300.
 State Route 97 between mile markers 156 and 166.
 Highway 93 between mile markers 149 and 157.
 State Route 96 between mile markers 0 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3445 11333 3467 11333 3441 11238 3419 11238
      3443 11334
TIME...MOT...LOC 0811Z 355DEG 19KT 3463 11335 3438 11246

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JJ
Special weather statement, Aug 21, 1:39 AM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
139 AM MST Sun Aug 21 2022

AZZ008-037-210915-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
139 AM MST Sun Aug 21 2022

...Thunderstorms with gusty wind and heavy rain will impact portions
of southwest Yavapai County through 215 AM MST...

At 138 AM MST, Doppler radar was tracking thunderstorms along a line
extending from near Burro Creek Campground to near Peeples Valley to
near Crown King. Movement was south at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Congress, Walnut Grove, Crown King, Wagoner, Yarnell, Peeples Valley,
Turney Gulch Group Campground, Glen Ilah and Hazlett Hollow
Campground.

This includes the following highways...
 State Route 89 between mile markers 258 and 285.
 State Route 71 between mile markers 98 and 109.
 State Route 97 between mile markers 156 and 159.
 Highway 93 between mile markers 149 and 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3450 11333 3433 11284 3432 11222 3399 11219
      3400 11275 3416 11333
TIME...MOT...LOC 0838Z 344DEG 24KT 3448 11338 3429 11283 3428 11229

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:17 PM MSTSevere Thunderstorm WarningFGZYavapai43 min
Aug 20, 5:57 PM MSTSpecial Weather StatementFGZ33 min
Aug 20, 6:07 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 20, 6:25 PM MSTSpecial Weather StatementFGZYavapai50 min
Aug 20, 7:13 PM MSTSpecial Weather StatementFGZ47 min
Aug 20, 7:57 PM MSTSpecial Weather StatementFGZ33 min
Aug 21, 1:11 AM MSTSpecial Weather StatementFGZYavapai34 min
Aug 21, 1:39 AM MSTSpecial Weather StatementFGZYavapai36 min
Aug 21, 2:44 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 21, 7:01 AM MSTFlash Flood Warning Considerable damage threatFGZGila4 hr
Aug 21, 12:35 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Aug 21, 12:58 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 21, 1:06 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Aug 21, 1:49 PM MSTSpecial Weather StatementFGZ26 min
Aug 21, 2:16 PM MSTSpecial Weather StatementFGZ29 min
Aug 21, 2:42 PM MSTSpecial Weather StatementFGZ33 min
Aug 21, 2:50 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 21, 2:56 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 21, 3:15 PM MSTSpecial Weather StatementFGZ30 min
Aug 21, 3:38 PM MSTSpecial Weather StatementFGZ37 min
Aug 21, 3:43 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Yavapai3 hr
Aug 21, 3:50 PM MSTSevere Thunderstorm WarningFGZYavapai40 min
Aug 21, 3:56 PM MSTSevere Thunderstorm WarningFGZGila49 min
Aug 21, 4:18 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 21, 4:27 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Aug 21, 4:34 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 21, 4:36 PM MSTSpecial Weather StatementFGZYavapai54 min
Aug 21, 4:39 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai5 hr
Aug 21, 4:41 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Aug 21, 4:46 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino4 hr
Aug 21, 4:52 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 21, 4:54 PM MSTFlash Flood Warning Considerable damage threatFGZGila6 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.